Last reviewed by Editorial Team on September 5th, 2018.
Advil and Vicodin interaction
Advil (ibuprofen) is nonsteroidal anti-inflammatory drug (NSAID). Advil contains 200mg of ibuprofen as active ingredients.
It is used as a pain reliever for various conditions such as: headaches, dental pain, muscle pain, tendinitis (inflammation or irritation of a tendon, a thick cord that attaches bone to muscle), menstrual cramps, and for the treatment of pain, swelling and joint stiffness caused by arthritis, osteoarthritis, juvenile arthritis, bursitis, ankylosing spondylitis and gout.
It can also be used to temporarily reduce fever and for the treatment of common cold symptoms.
Advil products on the market are: Advil tablets, Advil film coated tablets, Advil Liqui-Gels capsules, Advil Migraine-solubilized capsules and Advil easy open arthritis caps. Other Brand names for medications containing ibuprofen are: Brufen, Calprofen, Genpril, Ibu, Midol, Nuprin, Cuprofen, Nurofen, and Motrin.
Vicodin is a Brand named for opioid pain reliever tablets that contains a combination of two active substances – hydrocodone and acetaminophen (paracetamol).
It is available in three strengths as: Vicodin (5mg hydrocodone bitartrate, 300mg acetaminophen), Vicodin ES (7.5mg hydrocodone bitartrate, 300mg acetaminophen) and Vicodin HP (10mg hydrocodone bitartrate, 300mg acetaminophen).
Hydrocodone is an opioid (narcotic) very potent pain reliever while acetaminophen (paracetamol) is a less potent pain reliever substance that increases the effects of hydrocodone. Vicodin is used for the treatment of moderate to severe, acute, chronic or postoperative pain.
Other common Brand names for medications containing the combination of hydrocodone/acetaminophen are: Hycet, Lorcet, Lortab, Norco, Xodol, and Zolvit. Hydrocodone/acetaminophen combination is also available in the forms of: solutions, elixirs, syrups, capsules and liquids.
Mechanisms of action – How Advil and Vicodin work in the body?
Ibuprofen inhibits synthesis of prostaglandins (substances in the body that play a key role in pain and inflammation processes in body tissues) by inhibiting at least 2 cyclooxygenase (COX) isoenzymes, COX-1 and COX-2.
Inhibition of COX-2 leads to the anti-inflammatory, analgesic and antipyretic effects while the inhibition of COX-1 may cause gastrointestinal bleeding and ulcers.
COX-1-dependent prostaglandins play a crucial homeostatic role in physiological functions (gastrointestinal cytoprotection, aggregation of platelets and modulation of vascular muscle tone) while COX-2-dependent prostaglandins play dominant roles in pathophysiologic processes (inflammation and cancer, or physiological processes such as endothelial vasoprotection). If NSAID drug less inhibits the COX-1, less side effect would be caused.
Ibuprofen has the lowest risk of causing gastrointestinal bleeding of all NSAID, producing balanced inhibitory effects on both COX-1 and COX-2 isoenzymes. But, this advantage is lost at high doses.
This drug may also inhibit chemotaxis, decrease proinflammatory cytokine activity, alter lymphocyte activity, and inhibit neutrophil aggregation – these effects may also contribute to anti-inflammatory activity.
Hydrocodone is an opioid agonist of opioid receptors within the CNS. This morphinans structure substance blocks pain perception in the cerebral cortex of the brain.
Hydrocodone decreases synaptic chemical transmission in the CNS, which in turn inhibits pain sensation into the higher centers of the brain.
Hydrocodone can produce inhibition at the chemoreceptors through μ-opioid receptors and in the medulla through μ and δ receptors which can lead to dose-related respiratory depression.
Acetaminophen is a mild non-NSAID analgesic that inhibits prostaglandin synthesis through the inhibition of cyclooxygenase – COX (a highly selective COX- 2 inhibitor).
It also acts on the hypothalamic heat regulating centers to produce antipyresis. Acetaminophen’s reactive metabolite N-acetyl-p-benzoquinone imine (NAPQI) can cause a potentially fatal, hepatic necrosis through the process of lipid peroxidation if acetaminophen is overdosed (more than 4g daily).
Can patients take Advil and Vicodin together?
From a pharmacology standpoint, there is no harm if ibuprofen is taken together with hydrocodone and acetaminophen, so if Vicodin isn’t controlling the pain, patients can use Advil and Vicodin together.
However, patients may take them together only with physician instructions. Ibuprofen is a blood thinner and may cause bleeding in predisposed patients, so if patient is already taking Vicodin for the treatment of post-surgical pain, in that case, Advil and Vicodin shouldn’t be used together.
There are also many other factors that can exclude the usage of Advil and Vicodin combination such as: age, past medical history, pregnancy and breast-feeding, and possible interactions with other medications, food or alcohol.
Vicodin can interrupt breathing and high doses may lead to fatal respiratory depression.
If hydrocodone is used for a long period of time, it may become habit-forming, causing physical or mental dependence. Mental dependence – addiction will not occur when this drug is used for its purpose.
If treatment is stopped suddenly physical dependence may lead to withdrawal side effects such as: tingling, numbness, paresthesia, and tinnitus. However, severe withdrawal side effects can usually be prevented by gradually reducing the dose over a period of time before treatment is stopped completely.
Acetaminophen and ibuprofen are both COX inhibitors. If these drug are taken together their effects will become additive, so there is a higher probability of causing adverse effects especially in predisposed individuals.
The table below shows the incidence of side effects after Advil or Vicodin administration in recommendable doses. This Incidence can be significantly increased if these drugs are overdosed or if they are taken together.
|10-40% (very common)||Upset stomach, Heartburn, Nausea, Vomiting, Edema, Constipation, Dizziness, Vertigo, Nausea, Headache, Somnolence Vomiting, Agitation, Emotional lability, Anxiety, Hallucinations, Euphoria, Nervousness, Asthenia, Pruritus, Dyspepsia, Spasticity|
|1-10% (common)||Diarrhea, Sweating, Dry mouth, Hypertonia, Malaise, Rash, Menopausal symptoms, Urinary frequency, Urinary retention, Visual disturbance, Vasodilation, Gastrointestinal bleeding, Perforation, and Ulcers, Dyspnea|
|< 1% (less common and rare)||Elevation of serum alanine aminotransferase or aspartate aminotransferase, metabolic acidosis, hyperkalaemia Abnormal gait, Hepatic dysfunction, Amnesia, Depression, Difficulty in concentration,Cognitive dysfunction, Fatigue, Menstrual disorder, Motor system weakness, Dysphoria, Dysuria, Orthostatic hypotension, Tremor, Tachycardia|
Special precautions and warnings during Advil and Vicodin administration:
- Patients should not use Advil and Vicodin if they ever had any unusual or allergic reaction to them. Also they should tell their health care professional if they have any other types of allergies, such as to foods, dyes, preservatives, or animals.
- Patient who have severe asthma or breathing problems, stomach or intestines blockage, or patients who have recently use alcohol, sedatives, tranquilizers, or narcotic medications should not use Vicodin.
- There aren’t appropriate studies on the relationship of age to the effects of ibuprofen and hydrocodone combination in children and teenagers below 16 years of age.
- There aren’t also appropriate studies on the relationship of geriatric-specific problems with the effects of ibuprofen and hydrocodone combination. However, elderly patients are more likely to develop kidney or stomach problems which are age-related. Vicodin is more likely to cause breathing problems in older patients who are severely ill, malnourished, or if they have other risk factors
- Pregnant patients should never use these medicines; because their babies could become drug dependent, so life-threatening withdrawal symptoms can be caused after baby is born. Those babies may need medical treatment for several weeks. Patients should tell doctor if they are pregnant or plan to become pregnant
- An overdose of acetaminophen (more than 4g per day) can damage liver and even cause death. Patients should called doctor if they have pain in your upper stomach, loss of appetite, nausea, dark urine, clay-colored stools, itching or yellowing of skin and eyes, because those are typical symptoms of acetaminophens hepatotoxicity. In rare cases, acetaminophen may cause a severe skin reaction. Patients should stop taking Vicodin and call their doctor if they have rash or skin redness that spreads and causes peeling and blistering
- Vicodin should not be used together with Monoamine oxidase (MAO) inhibitor drugs such as: linezolid, isocarboxazid, selegiline, tranylcypromine, phenelzine, and rasagiline, and also with selective serotonin reuptake inhibitors (SSRIs) such as: fluoxetine, paroxetine and duloxetine, because dangerous drug interaction could occur.
- Patients should never take Vicodin and Advil with alcohol. Drinking more than the recommended daily limit of alcohol may irritate stomach lining, and increase the risk of stomach bleeding and ulcers.